Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Had an allergic reaction to keflex. On zyrtec, doxepin. Got swelling on face, chest tightness. Chronic urticaria?

User rating for this question
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
I had an allergic reaction to Keflex six weeks ago. I am on Zyrtec three times a day, Zantac twice a day, Singulair at night. I have been on Neurontin three times a day since Thursday of last week. I have been taking 75mg of Hydroxyzine at night for the past 4-5 weeks, but my Dr. switched me to 20mg of Doxepin at night two days ago sine I wasn't improving. I had another fairly severe allergice reaction on the 16th with full body flushing, but worse in the face and chest, swollen face, hands, and feet with tightness in my chest. The flushing, pins and needles, burning feeling, as well as the feeling of being cut or having open wounds is getting worse instead of better. The Dr. said she thought maybe I had a neurological issue and said I should see a neurologits, but everywhere I look online it sounds like I'm having chronic urticaria. What do you suggest I do? Nothing is working and I'm exhausted. This has been going on for six weeks and it's making me feel crazy.
I forgot to add that I was on Prednisone for 15 days after the reaction.
Posted Wed, 17 Apr 2013 in Asthma and Allergy
Answered by Dr. Sujoy Khan 1 hour later

Welcome to Healthcare Magic and thank you for writing to us.

I am certain that you are having urticaria, and the term chronic is used only when it lasts more than 6 weeks.
Urticaria is a condition when the skin breaks out in red itchy hives, and the skin gets swollen underneath (lumps). The lips and tongue can also get involved, but only swell up. The trigger in your case could have been the infection.

Drug reactions do NOT last this long, unless it was a severe systemic drug reaction.

Prednisolone is used as a last option, and I tend to use it only for 7 days and rarely for a month but slowly tapering off with Zantac as cover.
Ciclosporin or hydroxycholoroquine is tried only when hydroxyzine, fexofenadine, cetirizine, levocetirizine, singulair fails.
Thyroid function, liver function tests, XXXXXXX thyroid antibodies should be checked when the condition becomes resistant to treatment.

Best Wishes.
Above answer was peer-reviewed by
Follow-up: Had an allergic reaction to keflex. On zyrtec, doxepin. Got swelling on face, chest tightness. Chronic urticaria? 13 minutes later

Thank you for your response. So the concern I have is that I am not actually having any hives. My skin gets enflamed and sometimes my face, hands, and feet swell, but I don't have visible hives. The main problem is the redness and burning/pain.

I took the Keflex for six days. I was having itching and hives every time I took it, but for some reason didn't correlate the problem to Keflex until it was too late. I was given Prednisone in the hospital to help with the reaction. After stopping prednisone (3 days later) the redness, burning, and pain came back as well as swelling in my face. They continued to give me more prednisone and taper me down for a total of 15 days.

After I came off the prednisone the nerve pain (burning, bruising, and pins and needles sensations) became worse. I was then prescribed to take Zyrtec three times per day rather than once, as well as the Zantac twice per day, singulair once per day and 75mg of Hydroxyzine at night. It wasn't until last week that they put me on the Neurontin and it was only two days ago that they told me to stop taking Hydroxyzine and take Doxepin. Ever since the Doxepin, my symptoms have been much worse. Should I switch back to Hydroxyzine? Is there something else I should be doing? My skin is red on my face, chest, all down my arms and legs as well as my torso today. This isn't the reddest it has ever been, but it is the most surface area it has covered and the most painful it has ever been.

Thank you,
Answered by Dr. Sujoy Khan 11 hours later

Sorry for the delay in the reply.
The response is coming across 3 time zones and was busy in my morning clinic as well.

The redness can actually be flushing secondary to histamine release, and starting and stopping several antihistamines does not help.
Neurontin will help with the nerve pain, and steroids work better if there was a severe eruption when slowly tapered over 2-3 weeks.

Some people are intolerant of doxepin, as some are with antihistamines like cetirizine or singulair in an acute eruption.
My suggestion would be to use calamine lotion for the skin, a cold flannel on parts of skin that are very red; fexofenadine 180mg twice daily with levocetirizine 5mg at lunch time and hydroxyzine 50mg at night.

This is to assume that there is no intercurrent infection and hopefully things will subside soon.

Sorry again for the delay in the reply.
Best Wishes.
Above answer was peer-reviewed by
Follow-up: Had an allergic reaction to keflex. On zyrtec, doxepin. Got swelling on face, chest tightness. Chronic urticaria? 9 hours later
Thank you very much.
Answered by Dr. Sujoy Khan 1 hour later
You are most welcome.

The duration of use of antihistamine is as most of us prescribe is 3 months without another acute eruption, at which point they can be stopped (one at a time over a week or so) to see if it has resolved.

Best Wishes.
Above answer was peer-reviewed by
Follow-up: Had an allergic reaction to keflex. On zyrtec, doxepin. Got swelling on face, chest tightness. Chronic urticaria? 4 minutes later
Thank you. You have been very helpful. I was unaware you were also operating a clinic of your own. I am sorry for my impatience. I was just a bit worked up. I took 50mg of Hydroxyzine last night instead of the doxipen and hope things will be better today. Have a wonderful day, and again please accept my appology.

Answered by Dr. Sujoy Khan 1 minute later
Not at all.
Best Wishes for a quick recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor